Destene Savariau – News Editor
Bradley Robidoux – Contributor
With the concerning rise in overdoses and deaths caused by fentanyl, the National Student Nursing Association (NSNA) are taking steps to combat this epidemic.
On Thursday, alumnus and director of the Alliance for Prevention and Wellness, Pamela Mautte, hosted a Narcan Training event for students on the third floor of the Health and Human Services building.
The Alliance for Prevention and Wellness, according to their website, is the Regional Behavioral Health Action Organization (RBHAO) serving the South-Central region of Connecticut. Their role is to raise awareness and provide advocacy to the public related to mental health, substance abuse prevention, treatment and recovery.
“We deliver our services utilizing the Strategic Prevention Framework, which is a data-driven, evidence based prevention model developed by Substance Abuse and Mental Health Services Administration (SAMHSA), for substance abuse, suicide and gambling problem prevention and promotion of mental health.”
The training for Naloxone, more commonly known as Narcan, revolved around training students on what symptoms to look for and what to do in case a person is overdosing on opioids. Opioids including heroin, OxyContin, methadone, morphine, Percocet, fentanyl and Vicodin.
Symptoms can include an unresponsive and unconscious person, blue lips or fingernails, shallow or slow breathing and seizures or convulsions.
In a case of overdosage, it’s always best to call the police first and stay with the person if you can. While you wait for the ambulance, put the person on their side to prevent them from choking on their own vomit. If the person isn’t breathing, it’s best to give them CPR; make sure there is nothing in their mouth first. Finally, it’s best to administer Narcan if you have it.
Narcan is designed to help reverse the effects of an opioid overdose in minutes.
“It’s important to teach people how to use Naloxone on all signs and symptoms,” said Mautte. “It’s especially important for college students to know because so much of our illicit drug supply is contaminated with Fentanyl.”
Fentanyl is a powerful synthetic opioid that is 50 to 100 times more potent than Morphine. Though it is also used as a prescription drug, Fentanyl has become more active in our streets. It has steadily become the most common drug involved in drug overdose deaths in the United States, according to drugfreect.org.
Mautte highlighted the importance of the Narcan training:
“It’s really important with the amount of accidental overdoses that are happening in Connecticut. We train people properly on how to properly administer Narcan and use Narcan in case there is an emergency.”
Within the last year, there have been more than 1500 overdoses in Connecticut and over 100,000 nationwide. A drug that can be laced into anything, Fentanyl has been making a climb to infamy as it is ingested by unsuspecting customers. Marijuana, marijuana edibles, methamphetamines, cocaine and MDMA are drugs that can all be laced and cause involuntary overdoses.
“We want to help the population and that’s what we want to do as nurses,” said Deluca. “This training is a step in that direction.”